Utah, 2018Wildfire in Utah, August 8 to 10, 2018
August 8 to 10, 2018 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire on Monument Ridge, about 5 miles north of the Grand County border.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire on Monument Ridge, about 5 miles north of the Grand County border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 8, 10:42 AM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 8, 10:42 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1142 AM MDT Wed Aug 8 2018
.SHORT TERM...(Today through Thursday)
Issued at 300 AM MDT Wed Aug 8 2018
A strong ridge of high pressure will build over the Great Basin
the next 48 hours, turning winds aloft over eastern UT and western
CO to the northwest. This situation will continue carrying smoke
from western wild fires into the area, combining with smoke from
local wildfires. The visibility will lower to about 5 miles at
times. Subsidence inversion and light transport winds will help
keep the smoke trapped in the area.
.LONG TERM...(Thursday night through Tuesday)
Issued at 300 AM MDT Wed Aug 8 2018
The long term forecast will begin with a sprawling ridge of high
pressure centered over northern Utah on Thursday night. This ridge
will begin to stretch, flatten, and weaken over the western CONUS
from Friday through the weekend due to a few factors. The first
will be a potent shortwave trough that will come ashore in the far
northern Pacific Northwest. While any moisture with this system
will be far removed from the central (and even northern) Rockies,
this trough will effectively drag the northern portion of the
ridge eastward into the northern high plains. Meanwhile,
southerly and easterly flow in central Mexico will increase,
partly due to the influence of Hurricane John in the EPAC. This
moist, subtropical flow will spread northward across the Mexican
border and into Arizona and New Mexico by the weekend. 500mb
heights will lower, and upper-level flow will come to a near
standstill over the Four Corners. So...what does this mean for
surface weather conditions in Colorado and Utah?
We can expect to see a bit of an uptick in shower and thunderstorm
chances, at least in southwestern Colorado by Friday afternoon. The
lack of strong flow aloft will allow some mid level moisture to
creep northward, and by Sunday much of the higher terrain in both
Colorado and Utah will have a better chance of monsoonally
influenced precipitation. The caveat to this forecast is the
ECMWF, which is notably drier than the GFS. The ECMWF suppresses
the subtropical plume partly associated with John, resulting in
less confidence in weekend precipitation. This disparity has been
present in the past few model cycles, and therefore only low to
moderate confidence is given to the weekend forecast at this time.
Beyond the weekend and into early next week, both major global
models build the ridge of high pressure back in over the
southwestern CONUS. It will likely be a 'dirty ridge' however,
with sufficient low and mid level moisture present underneath for
afternoon thunderstorm development in the higher terrain.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1142 AM MDT Wed Aug 8 2018
High pressure will remain overhead through the next 24 hours,
resulting in mostly clear skies and generally light and terrain
driven winds. Some gusts to 20 knots will be possible through 02Z
tonight. High level clouds will increase by mid Thursday morning
as moisture slowly increases. Smoke from nearby wildfires will
persist with areas of localized reduced visibility expected.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...MAC
AVIATION...MMS
Hazardous weather outlook, Aug 8, 1:51 AM MST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
251 AM MDT Wed Aug 8 2018
COZ001>014-017>023-UTZ022>025-027>029-090900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
251 AM MDT Wed Aug 8 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Hot and dry conditions with areas of smoke will continue.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The chance of afternoon and evening showers and thunderstorms
will gradually increase, mainly in the mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Tavaputs Plateau
- When
- August 8, 1:00 PM MST to August 10, 5:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The Monument 2 Fire began due to lightning ignition on Monument Ridge, 5 miles north of the Grand County border and grew to a total of 209 acres before it was contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 8, 2018$378,000 · 50 kt wind · 32 events
- Flash Flood and Hail in Georgia, August 8 to 9, 2018$168,000 · 1 in hail · 29 events
- Flash Flooding and Flood in New York, August 8, 2018$430,000 · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 8 to 9, 2018$137,000 · 65 kt wind · 23 events
- Damaging Winds and Lightning Strike in Tennessee, August 8, 2018$145,000 · 52 kt wind · 13 events
- Damaging Winds in Virginia, August 8, 2018$70,000 · 60 kt wind · 9 events
- Damaging Winds and Lightning Strike in North Carolina, August 8, 2018$54,000 · 60 kt wind · 14 events
- Flash Flooding and Hail in New Mexico, August 8, 2018$55,000 · 2 in hail · 6 events
- Flash Flooding and Flooding in Oklahoma, August 8, 2018$40,000 · 61 kt wind · 10 events
- Hail and Lightning Strike in Nebraska, August 8, 2018$50,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in North Carolina, August 8, 2018$20,000 · 1.5 in hail · 16 events
- Lightning Strike in Arizona, August 8, 20182 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766486.